procentra update

Discussion in 'General Parenting' started by shelleyils, Jul 15, 2013.

  1. shelleyils

    shelleyils Member

    I haven't posted here in a while. My last post I was asking about an adhd medication called procentra. He started this a few weeks ago. I can't really tell much of a difference in his behavior at home. He is in summer school and I did not give it to him the first day. I have given it to him each day since and the teacher said she can tell a huge difference. Since the medication only last about 4 hours, I can tell when it wears off because he starts getting really hyper and running everywhere. She actually used the word, "awesome day". He never got that that his regular school. Even though he can take this medication up to 3xs a day, I just give it to him in the am. Here is my major concern. The more I read about adhd medications, the more freaked out I get. To make a long story short, my son was born a twin. His twin brother passed away suddenly when they were 20 months old. His death was ruled SUDC(sudden unexplained death in childhood). I've been reading adhd medications can cause sudden death. I'm just totally beside myself on this. I know the odds of it happening are so slim, but our odds are not good. We had to do ivf to get pregnant, then we had a 1 in 100000 chance of having a child die to SUDC, then a 1 in 142 chance of having a child with autism. Then I debate about just not giving it to him at all. He has a psychiatric appointment. thurs. What about a non stimulant? He only get 2ml at a time, which is not much, but will he build up a resistance to it?
     
  2. DDD

    DDD Well-Known Member

    Welcome. I am so sorry that you have had to face tragedy that truthfully I am not qualified to address. I have no experience but certainly I send you caring and sincere emotions. It is a bit of a shock to read of procentra since I have been following ADHD since 1966 or so. I have no information or experience with that medication. I do, however, get the fear that is a Mother's fear when attempting medication. Most of us have been there done that.

    With caution I suggest that you likely should be thankful that the apparent results seem to be positive. Some of our ADHD children do not respond to Rx's and when positive results are apparent it is worth a smile..or a celebration. I just want to assure you that almost all of us have "feared" using medication to help our much loved children and I have my fingers crossed that this medication will help your child function at the best of his ability. Hugs DDD
     
  3. jal

    jal Member

    I am so sorry for what you have been through. I can tell you that I am not familiar with the medication you are talking about, but my difficult child is dxd adhd and stims never worked for him. He has been on Intuniv a BiPolar (BP) medication approved for adhd for 3 years now. It has worked very well. He will be 11 this month and takes 3mg one time a day at dinner.
     
  4. shelleyils

    shelleyils Member

    I forgot to say again he is also on abilify as well. That does help with his fits of rage he used to have. He's been on respidone and serequil and both those were really bad for him! He had really scary reactions to those. The abilify makes him really antsy so the dr. put him on something called cogentin. We never saw any improvement on that and he had a really hard time focusing on his work tasks at school. That's why his dr. said we could try an adhd medication.
     
  5. Liahona

    Liahona Guest

    So did he have a hard time focusing before he started abilify? And welcome.
     
  6. shelleyils

    shelleyils Member

    He had a hard time focusing on his work before the abilify. He would also throw horrible fits of rage.
     
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Hi there. Sorry for such tragedy in your life. I can understand why you are worried. I do know a little about this medication because we just went through some long talks before starting me on adderal.

    My younger two sons were on ritalin for years and years with absolutely no side effects that we know about. They are nearing 30 so I think we would have seen something by now. I do know lots of people worry about the medications stunting growth but considering my shortest kid is a tad over 6 feet and his brother is a half inch shorter than 6'6", well I guess if it stunted their growth it was a good thing! My son who was on ritalin alone has had no problems at all with addiction issues, law enforcement or anything like that. In fact he works in law enforcement.

    we all have to make up our own minds and my youngest was on other medications that I do regret now but nothing I can do now. We followed doctor's orders and did the best we could.
     
  8. shelleyils

    shelleyils Member

    His psychiatric visit went ok. She forgot that we told her about our son's brother's death and she asked if he saw a cardiologist. We told her he went for a few years. To be on the safe side, she wants him to have an ekg again just to make sure the stimulant medication is safe. If his heart dr. has doubts about us using procentra, she will give him a non stimulant. I think it would put my mind at ease if we went with the non stimulant. I know the chances of it causing sudden death are slim, I just can't chance it. She talked about giving him some medication that starts with an I, but can't remember. He can't take that because it's in pill form and you can't crush that up. Are there non stims that come in liquid form? The procentra does help at school, so would a non stimulant work just as well?
     
  9. Liahona

    Liahona Guest

    Sorry don't know much about medications. I am glad the psychiatrist is ordering the ekg.
     
  10. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I dont think any of the medications he might use come in liquid unless he tries an antidepressant. I know a few of them come in liquid.
     
Loading...